Ohio, 2023

Winter Storm and Winter Weather in Ohio, January 22, 2023

January 22, 2023 · NWS ILN · 16 events in 16 counties and zones

A low pressure system tracked northeast through the Tennessee and Upper Ohio Valleys on Sunday, January 22nd. A mix of rain and snow was found southeast of the I-71 corridor, with accumulating snow occurring along and northwest of the corridor.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system tracked northeast through the Tennessee and Upper Ohio Valleys on Sunday, January 22nd. A mix of rain and snow was found southeast of the I-71 corridor, with accumulating snow occurring along and northwest of the corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 22, 4:06 AM EST, 54 minutes earlier.

Area forecast discussion, Jan 22, 4:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
406 AM EST Sun Jan 22 2023

.SYNOPSIS...
A low pressure system will move northeast across the Tennessee
and upper Ohio Valleys today, bringing mainly rain and snow to
the region. A chance of rain and snow will linger into tonight
and Monday as an upper level trough crosses the Great Lakes and
Ohio Valley. High pressure will then return to the area later
Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Operational models concur that a low pressure system will
travel from the Tennessee Valley to the upper Ohio Valley today.
This feature was being perturbed by a lead shortwave moving
through a mid level trough to our west. Frontogenetic forcing on
the back side of the low (aided by a moist low level jet) will
spread precipitation across our region from west to east. The
precipitation is expected to be snow for the Whitewater/Miami
Valleys, west central Ohio, and parts of central Ohio (northwest
of Columbus). Ptype becomes more of an issue as you head
farther south of this region in closer proximity to the low
track. Here rain and snow will occur. Precipitation may begin as
a brief period of freezing rain until either the low level
atmosphere saturations (gets rid of a warm bulge above the 0
degree isotherm) or surface temperatures climb above freezing.
Locations along and south of the Ohio River should change to all
rain by this afternoon. Snow accumulations will range between 2
and 3 inches where it stays all snow, 1 to 2 inches just south
of this region, and a half inch or less along and south of the
Ohio River. Some light icing may occur this morning. An SPS has
been issued for the entire region to account for this wintry
pcpn. Have used the HREF for temperatures today, which should
range from the lower 30s north to the mid/upper 30s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Widespread pcpn will exit from west to east late this afternoon
into this evening as the surface low departs. For the overnight
period, a mid level trough is still expected to drop southeast
across the Great Lakes and the Ohio Valley. This system will
keep at least a chance of rain and snow in the forecast. Lows
will fall into the upper 20s to the lower 30s.

On Monday, the mid level trough will shift east. There will be
a low chance of snow in the morning. Cloudy skies will being to
scatter from the west late in the day. Highs will range from the
lower to mid 30s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Dry conditions will start out the long term Monday night
through the day on Tuesday. A large system will begin to move
into the region Tuesday night. There is still some uncertainty
with the specific low track and therefore also some uncertainty
with temperatures and precipitation type. Currently there is a
general consensus though with the models to have the surface low
move somewhere over the forecast area. With this sort of low
track there would be a longer duration of snow northwest of the
low and longer duration of rain southeast of the low track. Did
also introduce a chance of freezing rain across portions of the
region in addition to the rain and snow wording. Will continue
to mention this system in the HWO as there will be the potential
for accumulating snowfall and also the potential for light ice
accumulations. Due to the strong nature of this system, also
expect gusty winds as well.

The active long term continues with additional disturbances
working through the region after this main system. These
disturbances will allow for additional snow showers Thursday and
Friday.

Saturday is currently looking to be a dry or mostly dry day
before another system moves into the area for Sunday.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
For the overnight period, VFR conditions will prevail. Clouds
will increase, thicken, and lower from west to east. Winds will
be from the east/southeast around 5 knots.

For today, low pressure will move from the Tennessee Valley to
the upper Ohio Valley. This system will spread widespread
precipitation east across the region during the morning hours.
The precipitation will then begin to taper off from west to east
during the afternoon. For the terminals, most sites will see
snow, except KCVG/KLUK where a little bit of rain may mix in
during the afternoon. There also could be a brief period of
freezing rain initially near KCVG/KLUK before changing over to
snow. Conditions will deteriorate with predominate LIFR
conditions expected in the precipitation. Winds will back with
time from the east to the north around 5 knots.

For tonight, an upper level trough will pivot southeast across
the area. This will keep a least a chance of snow in the
forecast. IFR/LIFR ceilings and MVFR/IFR visibilities will
persist. Winds will be from the north/northwest between 5 and 10
knots.

OUTLOOK...MVFR/IFR ceilings likely Monday. MVFR/IFR ceilings
and visibilities likely Wednesday. MVFR ceilings possible
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, Jan 22, 3:42 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
342 AM EST Sun Jan 22 2023

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-231200-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-
342 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Snow will overspread the region this morning and will continue
through the day. Snow accumulations of 2 to 3 inches can be
expected with a few locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A low pressure system will bring the potential for accumulating
snow Wednesday into Thursday.  Light ice accumulations from the
freezing rain will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ066-073-074-OHZ055-056-063>065-070>072-077-231200-
Franklin IN-Ripley-Dearborn-Franklin OH-Licking-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hamilton-
342 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Snow will overspread the region this morning. The precipitation
may briefly start out as freezing rain. Precipitation this
afternoon will change over to a rain and snow mix as temperatures
rise above freezing. Snow accumulations will range between 1 and 2
inches. Some light icing may occur this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A low pressure system will bring the potential for accumulating
snow Wednesday into Thursday.  Light ice accumulations from the
freezing rain will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-231200-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
342 AM EST Sun Jan 22 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Rain and snow will overspread the area this morning. The
precipitation may begin briefly as freezing rain where
temperatures are near or below freezing. As temperatures warm
above freezing, the precipitation will change over to all rain by
afternoon. Snow accumulations will be a half inch or less. A light
glaze of icing may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A low pressure system will bring the potential for accumulating
snow Wednesday into Thursday.  Light ice accumulations from the
freezing rain will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Special weather statement, Jan 22, 3:29 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
329 AM EST Sun Jan 22 2023

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-221700-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, and Xenia
329 AM EST Sun Jan 22 2023

...ACCUMULATING SNOW EXPECTED TODAY...

Snow will overspread the region this morning and will continue
through the day. Snow accumulations of 2 to 3 inches can be
expected with a few locally higher amounts possible.

If traveling today, be prepared for some slick roads, especially
on untreated surfaces. Allow yourself extra time to reach your
destination.

INZ066-073-074-OHZ055-056-063>065-070>072-077-221700-
Franklin IN-Ripley-Dearborn-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
Including the cities of Brookville, Batesville, Milan,
Versailles, Lawrenceburg, Aurora, Columbus, Newark,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, and Cincinnati
329 AM EST Sun Jan 22 2023

...WINTRY PRECIPITATION EXPECTED TODAY...

Snow will overspread the region this morning. The precipitation
may briefly start out as freezing rain. Precipitation this
afternoon will change over to a rain and snow mix as temperatures
rise above freezing. Snow accumulations will range between 1 and 2
inches. Some light icing may occur this morning.

If traveling today, be prepared for some slick roads, especially
on untreated surfaces. Allow yourself extra time to reach your
destination.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-221700-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Chillicothe,
Logan, Milford, Georgetown, Mount Orab, Hillsboro, Greenfield,
West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
329 AM EST Sun Jan 22 2023

...RAIN AND SNOW EXPECTED THIS MORNING...

Rain and snow will overspread the area this morning. The
precipitation may begin briefly as freezing rain where
temperatures are near or below freezing. As temperatures warm
above freezing, the precipitation will change over to all rain by
afternoon. Snow accumulations will be a half inch or less. A light
glaze of icing may occur.

If traveling this morning, be prepared for some slick roads,
especially on untreated surfaces. Allow yourself extra time to
reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Montgomery

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A spotter located 4 miles north-northwest of Bellbrook measured 6 inches of snow. Another spotter at the Wright Brothers airport KMGY measured 5.5 inches. Numerous reports across the county indicated that less than 5 inches of snow was the norm. The Dayton airport KDAY measured 3.7 inches of snow.

Winter Weather, Shelby

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Shelby forecast zone
Reported by
Social Media
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

In Sidney, a report of an inch of accumulation was posted on social media.

Winter Weather, Logan

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Two and a half inches of snow was measured in Bellefontaine. A public report from Lakeview indicated 2 inches of snow had accumulated.

Winter Weather, Miami

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter measured 4 inches of snow 3 miles south of Troy. A public report from a mile northeast of Troy had 3.3 inches of accumulation.

Winter Weather, Clark

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Clark forecast zone
Reported by
Social Media
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A post from the Springfield area showed that 5 inches of snow had accumulated.

Winter Weather, Greene

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Three miles northeast of Beavercreek, 5.2 inches of snow accumulated. In Xenia and Fairborn, 4.5 inches of snow was measured.

Winter Weather, Delaware

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Delaware forecast zone
Reported by
Broadcast Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Five inches of snow was measured in Powell, and 2 miles southeast of the Columbus Zoo. Northwest of Alum Creek State Park, 3.5 inches of snow was measured.

Winter Weather, Franklin

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Two miles northeast of Hilliard, a spotter measured 5 inches of snow. Generally, over 4 inches fell in northwest Franklin County, and 3 inches or less fell in the southeast. The John Glenn airport KCMH measured 2.9 inches of accumulation.

Winter Storm, Butler

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Butler forecast zone
Reported by
Department of Highways
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The highway department northwest of Maustown measured 5.5 inches of snow. Five inches of accumulation was recorded 10 miles north of Harrisson and 4 miles east-southeast of Hamilton.

Winter Storm, Hamilton

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

In Cheviot, 5.5 inches of snow was reported. In Delhi Township, a spotter measured 5.4 inches while 5 inches was reported by another spotter northwest of Blue Ash. Most of the county had about 4 inches of accumulation.

Winter Storm, Warren

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

In Mason, 6.3 inches of snow was measured. Six inches was measured 4 miles south-southwest of Mason by a spotter and 2 miles south-southeast of Genntown from a public report.

Winter Storm, Clinton

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

At the NWS office in Wilmington, 5 inches of snow was measured. Four inches was reported by a member of the NWS staff located 4 miles west of Wilmington.

Winter Weather, Clermont

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Clermont forecast zone
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

A spotter in Loveland measured 5 inches of snow, while another in Perintown measured 3.3 inches.

Winter Weather, Brown

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Brown forecast zone
Reported by
NWS Employee
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

An employee measured 3.3 inches four miles south-southeast of Blanchester.

Winter Weather, Pickaway

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Pickaway forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

A spotter two miles north of Circleville measured 3.5 inches of snow. A public report from Circleville indicated that 2 inches had fallen there.

Winter Weather, Licking

When
January 22, 5:00 AM EST to 2:30 PM EST
Where
Licking forecast zone
Reported by
Social Media
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A report from Summit Station indicated that 3 inches of snow had fallen.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079042, 1079044, 1079046, 1079047, 1079048, 1079049, 1079050, 1079051, 1079052, 1079055, 1079056, 1079057, 1079058, 1079059, 1079060, 1079061.